| Model Number |
803365 |
| Medical Device Problem Code |
Improper or Incorrect Procedure or Method (2017)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/27/2025
Type of Reportable Event
Malfunction
Event or Problem Description
A sales representative from zimmer biomet accompanied a first-time use of the ring and the opti pins at a new customer in the usa.The opti pins were not positioned vertically to the skull when the ring was positioned on the patient's skull, but at an angle.A tool previously unknown to us was used to tighten the opti pin.The torque spanner provided for this purpose was not used.This resulted in preliminary damage to the opti pin, which was recognisable by a clear bending of the pin.The procedure was continued.A rosa robot was used to implant seeg electrodes in the patient.The ring was used as a holding and reference system for the robot on the patient.In the course of the operation, the pre-damaged opti pin broke, which led to a slight movement of the ring and thus to a change in the position of the patient in relation to the ring.As a result, the rosa robot no longer had the correct trajectories in relation to the actual position of the patient.This led to deviations from the planned trajectories and thus to incorrectly positioned seeg electrodes.The patient's postoperative condition does not suggest any health impairments.
Additional Manufacturer Narrative
Use error analysis: a combination of two user errors occurred.The following user errors were made contrary to the safety information in the opti pins instructions for use: the opti pins were not positioned vertically to the skull when the ring was positioned on the patient's skull, but at an angle.[ue 4.09] [ref-1].A tool previously unknown to us was used to tighten the opti pin.The torque spanner provided for this purpose was not used.[ue 4.05] [ref-1].Risk evaluation: the combination of user errors contributed to the rosa robot travelling along incorrect trajectories.There were no postoperative deficits in the patient.However, an uncontrolled trajectory during robotic seeg electrode implantation could have led to very serious damage to the patient.A more precise assessment of the potential damage that could realistically have occurred is not possible, as no precise information on the extent of the deviation of the trajectories was provided.Evaluation of safety information: the attached analysis of the product safety information shows that comprehensive safety information is provided in the instructions for use, covering both user errors committed.[ref-2].Root cause analysis: the user is a customer of zimmer biomet, which has a sales cooperation with inomed for the product in question in the usa.The company has a large number of sales employees active in the usa.The combination of the user errors that were committed without being recognised in the presence of the responsible zimmer biomet sales employee and the fact that this had never occurred in the decades of product history prior to the sales cooperation with zimmer biomet suggests an internal lack of training at zimmer biomet.
Additional Manufacturer Narrative
Use error analysis: a combination of two user errors occurred.The following user errors were made contrary to the safety information in the opti pins instructions for use: · the opti pins were not positioned vertically to the skull when the ring was positioned on the patient's skull, but at an angle.[ue 4.09] [ref-1].· a tool previously unknown to us was used to tighten the opti pin.The torque spanner provided for this purpose was not used.[ue 4.05] [ref-1].Risk evaluation: the combination of user errors contributed to the rosa robot travelling along incorrect trajectories.There were no postoperative deficits in the patient.However, an uncontrolled trajectory during robotic seeg electrode implantation could have led to very serious damage to the patient.A more precise assessment of the potential damage that could realistically have occurred is not possible, as no precise information on the extent of the deviation of the trajectories was provided.Evaluation of safety information: the attached analysis of the product safety information shows that comprehensive safety information is provided in the instructions for use, covering both user errors committed.[ref-2].Summary and conclusion after investigation from the manufacturer: after analysis of devices from other lot/batches, the error could not be reproduced within systematic testings (including simulated unfavorable device positions).The analysed user errors identified the lack of training of the customer.The repeated training was successfully realized and documented.With respect to the completed analysis and measures, the report can be closed.
Event or Problem Description